Colorado, 2025

Damaging Winds in Colorado, June 12, 2025

June 12, 2025 · NWS GJT · 2 events in 1 county or zone

A much drier airmass was working in across eastern Utah and western Colorado on the afternoon of June 12th. This allowed for drier air to infiltrate surface levels, while enough moisture remained aloft to produce showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A much drier airmass was working in across eastern Utah and western Colorado on the afternoon of June 12th. This allowed for drier air to infiltrate surface levels, while enough moisture remained aloft to produce showers and thunderstorms. These two factors combined to create strong and efficient outflow winds that were capable of producing severe gusts in excess of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 4:19 PM MST, 24 minutes earlier. Its key messages:

  • Elevated to critical fire weather conditions will arrive with a drier weather pattern Friday and beyond.
  • Temperatures remain 5 to 15 degrees above normal through the seven-day forecast.
Area forecast discussion, Jun 12, 4:19 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
519 PM MDT Thu Jun 12 2025

.KEY MESSAGES...

- Elevated to critical fire weather conditions will arrive with
  a drier weather pattern Friday and beyond.

- Temperatures remain 5 to 15 degrees above normal through the
  seven-day forecast.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 345 PM MDT Thu Jun 12 2025

A dry airmass has moved into eastern Utah and is making
eastward progress across western Colorado this afternoon with
high pressure moving in overhead. This will lead to a noticably
drier stretch of weather through Monday with unseasonably warm
temperatures 5 to 15 degrees above normal for mid-June.

The main weather-related concern this weekend will be elevated
to critical fire weather conditions where fuels are deemed
critical, especially north of I-70. An upper-level jet moves in
on Monday resulting in afternoon wind gusts upwards of 20-35 mph.
These gusty winds will pair with the unseasonably warm and dry
conditions leading to critical fire weather concerns area wide.
Red Flag Warnings will likely be needed where fuels are at
critical thresholds.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 345 PM MDT Thu Jun 12 2025

The global ensembles are beginning to come into better
agreement for the passage of a shortwave trough on Tuesday.
Usually this means an uptick in precipitation chances with
synoptic lift overhead, but this system doesn't look to contain
enough moisture to produce much, if any, precipitation. It's
most noticeable impact will be a five-ish degree drop in
temperatures. Overall, expect warm and dry conditions to
continue for the foreseeable future.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 517 PM MDT Thu Jun 12 2025

Drier air moving in from the west will be pushing any shower or
storm activity to the divide or east over the next few hours.
Minimal impacts to TAF sites are expected and VFR prevails in
the forecast. Winds pick up tomorrow with afternoon breezes
likely bringing gusts in the 20 to 30 mph at most TAF sites by
the peak heating hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...KAA
AVIATION...GJT
Hazardous weather outlook, Jun 12, 2:44 AM MST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
344 AM MDT Thu Jun 12 2025

COZ001>014-017>023-UTZ022>025-027>029-131300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
344 AM MDT Thu Jun 12 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Dry air moves in today but enough residual moisture will allow some
showers and thunderstorms to fire along the Divide and surrounding
mountains. The main concern will be gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot, dry, and windy conditions move in Friday onwards causing an
increase in fire weather concerns. The next chance for any precip
looks to be Wednesday but coverage looks limited at the moment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 1:47 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
247 PM MDT Thu Jun 12 2025

COZ007>010-013-122115-
Central Colorado River Basin CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
247 PM MDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GARFIELD COUNTY
THROUGH 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rifle, or 21 miles west of Glenwood Springs, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rifle, New Castle, and Silt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 10777 3951 10785 3972 10759 3958 10742
TIME...MOT...LOC 2047Z 229DEG 27KT 3953 10773

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

15
Local storm report, Jun 12, 2:32 PM MST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
332 PM MDT Thu Jun 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     Tstm Wnd Gst     2 SE Rifle              39.51N 107.75W
06/12/2025  M52 MPH          Garfield           CO   Mesonet

            Mesonet station RFEC2 Rifle 2SE.

&&
Local storm report, Jun 12, 4:30 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
530 PM MDT Thu Jun 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Gst     3 NW Aspen              39.23N 106.87W
06/12/2025  M47 MPH          Pitkin             CO   AWOS

            AWOS station KASE 3 S Woody Creek.

&&

The radar

The Grand Junction radar (KGJX), 191 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
June 12, 4:43 PM MST to 4:47 PM MST
Where
Moffat County, 2.47 mi SW of Great Divide
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.754, -107.853

The Great Divide 2N RAWS recorded a wind gust to 60 mph at approximately 5:46 PM MDT on June 12th. This gust was associated with a passing band of showers and thunderstorms. No reports of damages, injuries, or fatalities were recorded.

Thunderstorm Wind, Moffat

When
June 12, 7:18 PM MST to 7:23 PM MST
Where
Moffat County, 15.72 mi WSW of Greystone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
40.510, -108.932

The Dinosaur NM 19N RAWS recorded a gust to 62 mph at approximately 8:22 PM MDT on June 12th. This gust was associated with a small thunderstorm that had formed over the Dinosaur National Monument area. This was the only gust recorded in the area, and no reports of damages, injuries, or fatalities were received associated with it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275577, 1275576.